The Center of Disease Control (CDC) releases new information every Thursday on the EVALI reports.
EVALI stands for E-cigarette or vaping product use-associated lung injury. EVALI peaked in September of 2019.
Patients were reporting the following symptoms: respiratory distress (cough, chest pain, shortness of breath, etc.), gastrointestinal symptoms (abdominal pain, nausea, stomach pain, vomiting, diarrhea, etc.), or other symptoms such as fever, chills, weight loss, etc. Healthcare providers were then told to ask about e-cigarette usage, and if the patient said that they used e-cigarettes, they were then asked to share what substances were used, how frequently and for how long. There is also a physical exam, as well as a chest x-ray completed.
There is a lot of difficulty with these symptoms, as it could also be portrayed as pneumonia and flu symptoms. Ruling out all possibilities is vital in these situations as any of them could lead to death.
On January 16, 2020, the CDC reports that " A new study, coupled with previous state-based evidence, strengthens the association between EVALI and the use of tetrahydrocannabinol (THC)-containing e-cigarette, or vaping, products obtained from informal sources."
This statement makes it quite clear that THC-containing products are the problem at hand.
Despite the CDC stating this, they still failed to use correct terminology. E-cigarettes do not contain THC. THC-containing products are typically called "dab pens, THC-carts, carts, or e-joints."
We now wait for the CDC to do the following:
1. Admit the e-cigarettes are NOT the problem here.
2. Change the name of EVALI, as it does not accurately reflect the lung injuries at hand.
That being said, it seems to be quite the stride for the vaping community. Although the PMTAs are still a threat, this should be a small celebration in the vaping community!
Keep on fighting vape fam! We can push through!